Recently ABC News reported that the Food and Drug Administration is reviewing warning labels on common, powerful fluoroquinolone antibiotics. For some time now, I have attempted to keep consumers up-to-date on these dangerous antibiotics and their adverse side effects.
It seems the FDA may finally be giving the much-needed attention to the seriousness of the dangers of these drugs.
According to the FDA, these antibacterial drugs, which are often prescribed for mere sinus infections, can cause severe and permanent tendon damage and serious nerve damage.
Lawsuits Already Pending
In 2006, several lawsuits were filed against the manufacturer of Levaquin (Janssen Pharmaceuticals) claiming they were injured by the drug and were not adequately warned of the dangers and adverse effects. Janssen has won and lost in court and has also settled some cases out of court. There are lawsuits currently pending as well.
Existing Warning Labels Not Enough
In 2008, the FDA placed a black label on Levaquin, stating that it can cause severe physical problems. like tendon pain and central nervous system damage. Many victims have suffered from taking fluoroquinolones and had no idea that permanent damage would occur. In most cases, there was no need for such a strong prescription when another antibiotic with minimum side effects would have been sufficient.
In 2013, the FDA updated the warning labels for fluoroquinolone antibiotics to explain how quickly symptoms can occur. However, many in the medical community complain that these warnings do not adequately explain all of the risks.
Doctors are Uninformed
Dr. Charles Bennett, who was recruited by the University of South Carolina to attempt to make prescription drugs safer, petitioned the FDA in 2014 to warn doctors and patients about the risk of Mitochondrial Toxicity associated with FLQ antibiotics. His biggest fear is that physicians who are uneducated about the dangers are prescribing the drugs.
Mitochondrial Toxicity is a complete medical condition in which the body’s cells are damaged or reduced. This can lead to nerve damage and has been linked to neurodegenerative diseases like Parkinson’s and Alzheimer’s.
Experts feel that the FDA is well aware that fluoroquinolones can lead to much more serious problems than tendon damage. According to an FDA spokesperson, they are taking a very close look at the seriousness of the damage associated with the drugs.
Hopefully the result will be stronger warning labels that will bring attention to the serious dangers associated with the drugs, and the number of unaware victims will decrease.
If you have been injured by a fluoroquinolone antibiotic, please share your story. You should also seek legal counsel to determine if you can be compensated for your injuries. Van Wey, Metzler & Williams, PLLC is currently investigating FLQ antibiotic damage and will provide a free consultation to you. Just give us a call, or fill out this short form to have our friendly staff contact you.
By: Kay Van Wey | January 13th, 2016